Does Levothyroxine only replace T4?

I've just been to my doctor's to ask to switch my medication. Or go see a specialist. The doctor told me that my last blood test showed that all my levels TSH, FT4 and FT3 are perfectly ok. I asked to change to a Desiccated Thyroid Hormone. I'm currently on Synthetic Levothyroxine (T4) Tablets and have always been for the past 12 years. She wasn't my usual Doctor and I came out as unhappy as I went in! Can I ask to see a specialist? Also will my FT3 level really be ok on Levothyroxine?

7 Replies

oldestnewest
  • Would also like to know the answer to this as I am in the same situation and am going to my doctors on Wednesday. I have asked for NDT before to no avail (although I did get a 'sort of' hint that they might let me have a private prescription for it. However, if you add the cost of the private prescription to the cost of the medication, it is a lot of money. I also asked for T3 and was told 'no' after they had checked with the endocrinologist who I have never seen, as my test results are normal.

    I am going back to have another go on Wednesday.

  • That will all depend if your body is converting the Levo (T4) in the active T3 that it needs, and conversion depends on quite a few other things being at an optimum level in your body like your B12, VitD and Ferritin. I'd be amazed if any GP gave you a script for NDT as finding one who will is like finding hens teeth, most GP's wont even give you T3.

    You need to get the results of your last blood test and post on here (with ranges) so that we can all see how "in range" you are - or are not, as the case may be.

    Are you still suffering symptoms and if so what are they?

    Moggie x

  • Your FT3 level might be ok if you are converting properly. But you'd be much better asking for the exact figures. Your doctor's idea of 'perfectly ok' might not have any connexion with reality.

    Ask for a print-out of your results - you're entitled to them by law - and post them here. It will make it easier for people to help you.

    Hugs, Grey

  • You have been on levothyroxine for ten years and are obviously unhappy on it. It could be a few things causing this:-

    1. You are on too low a dose.

    2. You still have troubling symptoms.

    3. You still feel unwell.

    The GP keeps your blood levels 'within normal range'.

    As said above, it is important to get a copy of your thyroid gland blood test complete with ranges.

    Get blood tests for B12, Vit D, iron, ferritin and folate. These are all important and should be at an optimum level, if possible.

    Usually, when they class you as 'stable' on levothyroxine they will not refer you to an Endocrinologist as it appears easy to treat - 1 dose of levothyroxine daily - check blood levels occasionally and if they are 'within normal range' - they say 'it is nothing to do with your thyroid. When in fact it most definitely can be if you are undertreated.

    This is what Dr Lowe says about the TSH:-

    Our treatment team uses the TSH level only initially to help clarify a patient’s thyroid status. But during treatment, we completely ignore the level. The reason is that the TSH level is totally irrelevant to normalizing the patient’s whole body metabolism and relieving his or her suffering. The only clinical value of the TSH level is to see the effect of a particular dose of thyroid hormone on the pituitary gland’s "thyrotroph" (TSH-secreting) cells.

    web.archive.org/web/2010122...

  • Hi,

    I'm within the range. A term I've begun to despise, but feel dreadful on 50mcg for 2 years

    now. GP won't refer me as he says I'm... fine!

    Keep us informed and good luck.

    PR

  • Thank you all for your helpful answers. I will be going back to the doctors in the next few days and I will go armed with all this advice and let you know how I get on.

  • drrind.com/therapies/thyroi...

    Dr. Rind feels that these three blood tests as they relate to each other is what is needed to bring optimal results. Just "falling" in the "normal" ranges is not the answer. Tweaking T4 and T3 is not something GP's care to do, however. Your med is T4 only. Desiccated hormone contains more T4 but a little T3 as well.

You may also like...